Skip to content
My WebMD Sign In, Sign Up

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
taste perversion
avatar
ldadm53 posted:
Since taking Halflily before my colonoscopy almost three months ago, my taste buds have changed - the pharmacist referred to it as "taste perversion". Since then, all foods taste strongly of salt, almost as if I were drinking salt water. The taste can get so strong as to make food inedible. It is always present, though stronger at times. Though I have talked to two health professionals who have heard of this from other patients, my primary care physician, GI doctor, pharmacist, and other hospital staff and specialists all seem to look at me like I'm from Mars when I ask about this. I have Crohn's, diagnosed after The colonoscopy and type ll diabetes. To make matters worse, I have had uncontrolled diarrhea for five months. I have lost almost 60 lbs. and am down to 156 lbs. It is hard to maintain or gain back weight when when food tastes heavily of salt (even sugar will taste too salty to swallow). Has anyone experienced this problem or heard of someone who has had it and overcome it?? I am having nausea after eating anything (due to the salt taste) and my body cannot continue to deal with the weight loss. Any help would be greatly appreciated
Reply
 
avatar
HannahLeigh89 responded:
I've heard of it, but that's about as far as my knowledge of it goes. The only advice I know to offer you is to drink some of those weight loss shakes and force yourself to swallow even though it tastes awful. Maybe just drink several drinks at once so it'll be too quick to notice the taste? Some people can plug their nose and it prevents them from tasting it, but that never worked for me. I tried it every time my mom used to make me eat peas or corn when I was younger, and I could still taste the crap, lol.

That would be terrible... The food I eat makes me sick, but at least it tastes good! I'm sorry you're having to go through this but let us know how it goes and if you find anything that works for you. Hopefully someone else on the boards can offer more insight.
 
avatar
AzJohnny responded:
Hi and welcome. I have had several experiences with meds affecting my taste but only once did it last for more than a few days. The change did slowly decrease until in disappeared, hopefully the same will be true for you. While my taste was messed up I found that very cold and bland food was the least unpleasant. I lived on ice cream almost exclusively for quite a while. I hope this will help you at least find a class of food that tastes bearable. I guess the important thing is to know that "this too shall pass" and not become overly upset by it. I know that doesn't make it easier to eat right now but don't forget to keep trying a taste of different things frequently to see if it is better yet.

As far as the doctors reaction goes, I've found that to be a common response to any uncommon reaction. Perhaps they are trained to react that way to help reduce psychosomatic effects or perhaps they are concerned about lawsuits (or both?). I've learned to just turn to the internet for information when I get that response from docs.

I'm sorry you've been diagnosed with this incurable disease. There is a lot you need to learn and I suggest you research it here on WebMD, on ccfa.org and by reading a great many of the past and present posts on this forum. I hope this helps and please keep us informed.
 
avatar
lesleyann responded:
This really worried me. I came out of hospital today after an emergency appendectomy on Tuesday night. I have exactly the same problem and therefore can't start eating. Even bread tastes like a block of salt. Also my sense of smell is oversensitive and even newly laundered clothes make me feel sick.I did have to drink a lot of foul fluid before my CT scan but have been putting the taste problem down the IV antibiotics I was on until this morning - Tazocin. If this is going to continue life will be close to impossible so I'm hoping for both our sakes it will reverse. If there are any medical professionals out there who could help us it would be so appreciated
 
avatar
cardanic4 responded:
I am having the same problem. At first I thought it was from the sinuses and post nasal drip. I am on asacol hd and was reading some of the side effects. It seems when I read down to the bottom of the list taste perversion is one of the side effects along with sinus problems psoriasis etc all of which I am now afflicted with. I also was being treated with usairis a steroid. I am now off the steroid for a couple of days. Still having the problem.
I kept reaching for foods to take away the taste which is not working, but I find the longer I keep clear of nibbling it is not as bad, but still there.


Helpful Tips

GERD Sufferers ~ STOP DRINKING BOTTLED WATER
I suffered with GERD for 2 1/2 years. I tried everything. It was so bad, I can't even tell you. I tried cutting so many things out of my ... More
Was this Helpful?
38 of 62 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website